Montana, 2012

Hail and Damaging Winds in Montana, July 3, 2012

July 3, 2012 · NWS GGW · 29 events in 6 counties and zones

A moist and unstable atmosphere became favorable for the development of linear thunderstorms across northeast Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A moist and unstable atmosphere became favorable for the development of linear thunderstorms across northeast Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 3, 1:26 PM MST, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 3, 1:26 PM MST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
226 PM MDT TUE JUL 3 2012

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH THURSDAY...
TONIGHT THROUGH WEDNESDAY...A VIGOROUS UPPER TROUGH OVER THE NORTHERN ROCKIES
IS BREAKING DOWN THE UPPER RIDGE IN PLACE OVER THE TREASURE STATE.
THE ASSOCIATED SURFACE COLD FRONT HAS MADE IT BETTER THAN HALF WAY
THROUGH MONTANA ALREADY THIS AFTERNOON AND IS CURRENTLY ATTEMPTING
TO FORM UP A LINE OF THUNDERSTORMS OVER PHILLIPS COUNTY. WITH CAPE
VALUES APPROACHING 2500 J/KG...FAVORABLE SHEAR PROFILES...AND THE
FRONTAL TRIGGER...CONDITIONS ARE FAVORABLE FOR AN ORGANIZED SEVERE
THUNDERSTORM OUTBREAK. THE FRONT WILL QUICKLY MOVE FROM WEST TO
EAST THIS AFTERNOON AND EARLY EVENING...AND BE INTO NORTH DAKOTA
BY AROUND 8 PM. THUS A SEVERE THUNDERSTORM WATCH IS IN EFFECT
THROUGH 8 PM.

STRONG NORTHWEST WINDS ARE EXPECTED WITH THE FRONT...AND WILL
NEED TO BE MONITORED AS THEY COULD BREAK 50 MPH. GUSTY POST
FRONTAL WINDS WILL CONTINUE THROUGH AROUND DAY BREAK...THUS THE
LAKE WIND EXPIRATION TIME OF 4 AM LOOKS GOOD. FIRE WEATHER
CONCERNS WILL ALSO CONTINUE AHEAD OF AND BEHIND THE FRONT...THUS
THE RED FLAG WARNING WILL CONTINUE THROUGH 4 AM AS WELL.
CLEARING WILL OCCUR LATE TONIGHT FROM WEST TO EAST...ALLOWING TEMPERATURES
TO DROP INTO THE 50S AT MOST LOCATIONS.

BREEZY AND MUCH COOLER TEMPERATURES ARE IN STORE FOR INDEPENDENCE
DAY. WITH THAT SAID SKIES WILL BE SUNNY AS HIGH PRESSURE BUILDS IN
BEHIND THE TUESDAYS SYSTEM. GILCHRIST

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
THE PERIOD BEGINS WITH SOUTHWESTERLY FLOW ALOFT WHICH WILL
MAINTAIN A WARM AND SLIGHTLY UNSTABLE PATTERN WITH A SLIGHT CHANCE
FOR THUNDERSTORMS EVERYDAY. THEN OVER THE WEEKEND A NEGATIVE
LEANING RIDGE BUILDS INTO THE NORTHERN ROCKIES AND INTER-MOUNTAIN
REGION WHICH WILL SHIFT FLOW ALOFT TO THE NORTHWEST. THIS WILL
BE A WARM TO HOT PATTERN WITH A DAILY POSSIBILITY OF ISOLATED
THUNDERSTORMS. NO UPPER DISTURBANCE OR FRONTAL BOUNDARY IS
APPARENT IN THE MODELS...SO NO SEVERE OUTBREAK WILL OCCUR. FEW
CHANGES MADE TO THE EXTENDED GRIDS. SCT

PREVIOUS DISCUSSION...
SOME MILD RIDGING AT THE BEGINNING OF THE EXTENDED THURSDAY
EVENING ALLOWS PERIODIC BITS OF SHORTWAVE ENERGY TO PROPAGATE
THROUGH THE AREA WITH AN ATTENDANT CHANCE OF THUNDERSHOWERS. AS
THESE FEATURES ARE SMALL AND POORLY ANALYZED...MODELS EXPECTEDLY
DISAGREE ON TIMING AND EXTENT OF PRECIP WITH THESE WAVES.
HOWEVER...MODELS DO AGREE REMARKABLY WELL ON THE EXISTENCE OF THE
RIDGE AND PERIODS OF SHOWER ACTIVITY THROUGH TUESDAY.

RIDGE GAINS SOME STRENGTH LATE SUNDAY THROUGH TUESDAY LEADING TO A
FAIRLY WARM PERIOD. HOWEVER RELATIVELY STRONG SURFACE MOISTURE
CAN COMBINE WITH ANY WEAK DISTURBANCES TO GIVE SOME SLIGHT CHANCE
FOR THUNDERSHOWERS EACH DAY. LACK OF ANY STRONG DYNAMICAL FORCING
AND MARGINAL INSTABILITY THROUGHOUT THE EXTENDED SUGGEST ACTIVITY
WILL BE NON SEVERE. WINDS THROUGH THE PERIOD WILL ALSO BE LIGHT TO
MODERATE.

HIGH BOUNDARY LAYER MOISTURE WILL GIVE RELATIVELY WARM LOW
TEMPERATURES 5 TO 10 DEGREES ABOVE NORMAL. MARTIN

&&

.AVIATION...
WINDS CONTINUE TO PICK UP FROM THE SOUTHEAST AS A STRONG FRONT AND
SURFACE TROUGH APPROACHES THE AREA FROM THE WEST. A MODERATELY
UNSTABLE AIR-MASS AHEAD OF THIS FRONT WILL GENERATE SCATTERED
THUNDERSTORMS. FRONTAL PASSAGE THIS AFTERNOON AND EVENING WILL BE
SIGNIFICANT...WITH STRONG...40 KTS OR HIGHER...GUSTY AND SHIFTING
WINDS EXPECTED...ALONG WITH SCATTERED THUNDERSTORMS...SOME
POSSIBLY SEVERE. BY EVENING...STORMS MAY MERGE INTO A CONTINUOUS
LINE AS FRONT APPROACHES THE NORTH DAKOTA BORDER.

TIMING OF VCTS IN THE TAFS FOLLOWS THE NAM FRONTAL LOCATION
TIMING. CONVECTION ALONG THE FRONT WOULD BRING THUNDERSHOWERS
INTO THE VICINITY OF THE KGGW AND KOLF TERMINALS BY LATE AFTERNOON
AND INTO KSDY AND KGDV SEVERAL HOURS LATER. AS THE FRONT AND
ASSOCIATED THUNDERSTORMS OR SQUALL LINE MOVES EASTWARD...
CONVECTION SHOULD EXIT THE KGGW AND KOLF AREAS BY LATE EVENING.
SCT

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 4 AM MDT WEDNESDAY FOR MTZ122-136-137.

LAKE WIND ADVISORY UNTIL 4 AM MDT WEDNESDAY FOR FORT PECK LAKE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 3, 12:56 PM MST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
156 PM MDT TUE JUL 3 2012

MTZ016>020-059>062-041100-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
156 PM MDT TUE JUL 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL PUSH THROUGH NORTHEAST MONTANA THIS AFTERNOON
AND EARLY EVENING. SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND
LARGE HAIL ARE POSSIBLE AHEAD OF...AND WITH THIS FRONT. A SEVERE
THUNDERSTORM WATCH IS IN EFFECT THROUGH 8 PM MDT.

AS THE COLD FRONT SWEEPS ACROSS THE REGION DURING THE LATE
AFTERNOON AND EVENING...A WIND SHIFT FROM SOUTHEAST TO NORTHWEST
WILL OCCUR. VERY STRONG WINDS ARE POSSIBLE...INCLUDING WIND GUSTS
IN EXCESS OF 50 MPH. A LAKE WIND ADVISORY IS IN EFFECT THROUGH 4
AM WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ021>027-041100-
PETROLEUM-GARFIELD-MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX-
156 PM MDT TUE JUL 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL PUSH THROUGH NORTHEAST MONTANA THIS AFTERNOON
AND EARLY EVENING. SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND
LARGE HAIL ARE POSSIBLE AHEAD OF...AND WITH THIS FRONT. A SEVERE
THUNDERSTORM WATCH IS IN EFFECT THROUGH 8 PM MDT.

SOUTHEAST WINDS WILL BE INCREASING THROUGH THE AFTERNOON IN
ADVANCE OF THE STRONG COLD FRONT. AS THE COLD FRONT SWEEPS ACROSS
THE REGION...VERY STRONG WINDS ARE POSSIBLE...INCLUDING WIND
GUSTS IN EXCESS OF 50 MPH. A LAKE WIND ADVISORY IS IN EFFECT
THROUGH 4 AM WEDNESDAY.

HOT TEMPERATURES AND LOW RELATIVE HUMIDITY COMBINED WITH THE
APPROACHING COLD FRONT AND POTENTIAL THUNDERSTORMS WILL PRODUCE
CRITICAL FIRE WEATHER CONDITIONS. A RED FLAG WARNING IS IN EFFECT
THROUGH 4 AM WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 3, 2:04 PM MST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
304 PM MDT TUE JUL 3 2012

MTZ016-017-022-023-061-032200-
GARFIELD-MCCONE-PHILLIPS-VALLEY-
304 PM MDT TUE JUL 3 2012

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  VALLEY COUNTY IN NORTHEAST MONTANA...
  EASTERN PHILLIPS COUNTY IN NORTHEAST MONTANA...
  NORTHWESTERN MCCONE COUNTY IN NORTHEAST MONTANA...
  NORTHERN GARFIELD COUNTY IN NORTHEAST MONTANA...

UNTIL 400 PM MDT.

AT 300 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF
HINSDALE TO 21 MILES WEST OF THE PINES REC AREA TO 8 MILES WEST OF
HELL CREEK REC AREA...AND MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING. THIS LINE OF STORMS WILL EFFECT FORT
PECK LAKE.

LOCATIONS IN THE ADVISORY INCLUDE...
   FORT PECK LAKE...
   HELL CREEK REC AREA...
   TAMPICO...
   THE PINES REC AREA...
   DUCK CREEK REC AREA AND GLASGOW...
   SAINT MARIE AND FORT PECK...
   ROCK CREEK REC AREA AND NASHUA...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4803 10590 4761 10612 4750 10720 4793 10733
      4857 10734 4857 10721 4861 10720 4877 10632
TIME...MOT...LOC 2102Z 269DEG 31KT 4832 10714 4794 10702
          4759 10704

PROTON
WEATHER.GOV/GLASGOW

The radar

The Glasgow radar (KGGW), 53 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

15 hail, 14 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Valley

When
July 3, 2:45 PM MST
Where
Valley County, 3.9 mi WNW of Baylor
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.670, -106.480

Spotter estimated 60 mph winds and reported pea-sized hail, small tree branches downed and a power outage.

Hail, Valley

When
July 3, 2:55 PM MST
Where
Valley County, 7.37 mi E of Saint Marie
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.410, -106.360

Thunderstorm Wind, Valley

When
July 3, 3:00 PM MST
Where
Valley County, 2.83 mi ENE of Larslan
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.580, -106.190

Spotter estimated 60 mph wind gusts and reported pea-sized hail and brief heavy rain.

Hail, Valley

When
July 3, 3:25 PM MST
Where
Valley County, 4.22 mi WSW of Lustre
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.350, -105.980

Spotter estimated quarter-sized hail stones and wind gusts up to 50 mph. Some tree branches blown down.

Hail, Valley

When
July 3, 3:41 PM MST
Where
Valley County, 1.15 mi NE of Lustre
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.390, -105.880

Spotter measured hail up to and including quarter-sized stones.

Hail, Valley

When
July 3, 3:41 PM MST
Where
Valley County, Lustre
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.380, -105.900

Skywarn spotter estimated quarter-sized hail stones.

Hail, Daniels

When
July 3, 4:00 PM MST
Where
Daniels County, 8.24 mi SSE of Scobey
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.690, -105.350

Spotter reported quarter-sized hail stones and estimated 50 mph winds gusts.

Hail, Daniels

When
July 3, 4:00 PM MST
Where
Daniels County, 0.83 mi SSW of Scobey
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.790, -105.430

Spotter estimated quarter-sized hail stones.

Hail, Daniels

When
July 3, 4:02 PM MST
Where
Daniels County, 0.69 mi S of Scobey
Measured
1 in hail
Reported by
Public
Coordinates
48.790, -105.420

Public estimated mostly dime-sized hail with some quarter-sized stones and reported heavy rain with water flowing down the streets.

Hail, Daniels

When
July 3, 4:05 PM MST
Where
Daniels County, 0.69 mi S of Scobey
Measured
1 in hail
Reported by
Public
Coordinates
48.790, -105.420

Public estimated quarter-sized hail and water flowing down the streets.

Hail, Daniels

When
July 3, 4:20 PM MST
Where
Daniels County, Flaxville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.800, -105.170

Spotter reported mostly pea-sized hail with some penny-sized hail stones mixed in. Also 0.60 inches of rain in 5 minutes.

Thunderstorm Wind, Roosevelt

When
July 3, 4:20 PM MST
Where
Roosevelt County, 3.09 mi NE of Bredette
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.530, -105.250

Public estimated wind gusts up to 60 mph and reported a television antenna bent in half.

Hail, Roosevelt

When
July 3, 4:26 PM MST
Where
Roosevelt County, 0.83 mi SSE of Wolf Pt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.090, -105.640

Spotter estimated quarter-sized hail lasting for 5 minutes.

Thunderstorm Wind, Roosevelt

When
July 3, 4:26 PM MST
Where
Roosevelt County, 0.83 mi SSE of Wolf Pt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.090, -105.640

Spotter estimated wind gusts up to 60 mph.

Thunderstorm Wind, Roosevelt

When
July 3, 4:28 PM MST
Where
Roosevelt County, 6.56 mi ENE of Bredette
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.540, -105.170

Public estimated wind gusts up to 60 mph.

Hail, McCone

When
July 3, 4:29 PM MST
Where
McCone County, 0.47 mi E of Brockway
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.300, -105.760

Hail, McCone

When
July 3, 4:53 PM MST
Where
McCone County, 2.27 mi SSE of Circle McCone Co Arp
Measured
1 in hail
Reported by
Public
Coordinates
47.390, -105.550

Public estimated quarter-sized hail stones.

Hail, McCone

When
July 3, 5:00 PM MST
Where
McCone County, 5.45 mi SE of Circle McCone Co Arp
Measured
1 in hail
Reported by
Public
Coordinates
47.370, -105.480

Public estimated quarter-sized hail stones.

Thunderstorm Wind, Roosevelt

When
July 3, 5:06 PM MST
Where
Roosevelt County, 18.63 mi E of Bredette
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.550, -104.900

Spotter #7733 estimated wind gusts up to 65 mph.

Hail, Roosevelt

When
July 3, 5:10 PM MST
Where
Roosevelt County, 11.75 mi N of Brockton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.320, -104.910

Spotter estimated quarter-sized hail stones.

Thunderstorm Wind, Roosevelt

When
July 3, 5:10 PM MST
Where
Roosevelt County, 11.75 mi N of Brockton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.320, -104.910

Spotter estimated wind gusts up to 60 mph.

Thunderstorm Wind, Sheridan

When
July 3, 5:14 PM MST
Where
Sheridan County, Homestead
Measured
69 kt (79 mph) measured gust
Reported by
Public
Coordinates
48.430, -104.500

Public reported 79 mph wind gust measured by his personal at-home station.

Hail, Dawson

When
July 3, 5:19 PM MST
Where
Dawson County, 13.88 mi SW of Richey
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.490, -105.250

Spotter estimated hail up to the size of pennies.

Thunderstorm Wind, Dawson

When
July 3, 5:19 PM MST
Where
Dawson County, 13.88 mi SW of Richey
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.490, -105.250

Spotter estimated wind gusts up to 65 mph.

Thunderstorm Wind, Sheridan

When
July 3, 5:35 PM MST
Where
Sheridan County, 0.69 mi N of Medicine Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.510, -104.500

Spotter estimated wind gusts up to 60 mph and reported shingles blowing off their roof.

Thunderstorm Wind, Sheridan

When
July 3, 5:35 PM MST
Where
Sheridan County, Medicine Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.500, -104.500

Spotter estimated winds of at least 60 mph and reported a broken 2.5-inch diameter tree limb.

Thunderstorm Wind, Roosevelt

When
July 3, 5:45 PM MST
Where
Roosevelt County, 2.49 mi NNE of Froid
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.360, -104.470

Spotter estimated wind gusts up to 60 mph.

Thunderstorm Wind, Sheridan

When
July 3, 5:58 PM MST
Where
Sheridan County, Medicine Lake Raws
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
48.480, -104.480

Wind gust of 65 mph measured at the Medicine Lake RAWS site.

Thunderstorm Wind, Roosevelt

When
July 3, 6:45 PM MST
Where
Roosevelt County, 7.03 mi ENE of Froid
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.350, -104.350

Spotter estimated wind gusts up to 60 mph and reported a broken 6-inch diameter tree limb.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400406, 400398, 400408, 401923, 400411, 401925, 400413, 400414, 401916, 401917, 400399, 401921, 401926, 401927, 401922, 400400, 401959, 401961, 401929, 401931, 401933, 401952, 400402, 401965, 401953, 401954, 401955, 401973, 401957.